Drug-induced liver injury associated with Agaricus blazei Murill which is very similar to autoimmune hepatitis
- 255 Downloads
Agaricus blazei Murill (ABM) is one of the most popular complementary alternative medicines (CAM). We experienced a case of a 60-year-old woman with severe hepatitis associated with extract of ABM and extract of Ganoderma lucidum, and a case of a 75-year-old man with drug-induced liver injury (DILI) associated with extract of ABM and fucoidan. Their clinical courses from the start of CAM until the onset of DILI were observed unexpectedly, because they were under observation for stable malignant neoplasms: stage III malignant thymoma and stage IV lung cancer, respectively. However, they did not talk about taking CAM with their physicians. There were two common points between these two cases. First, they were diagnosed as compatible with DILI by using an international diagnostic scale, the Roussel Uclaf Causality Assessment Method. The second point was that histological findings of the liver were very similar to autoimmune hepatitis (AIH). In addition, serum immunoglobulin G and zinc sulfate turbidity tests gradually increased from the start of CAM to the onset of DILI. Their clinical course and liver histology suggested that the immunostimulating action of ABM caused liver injury which was very similar to that seen in AIH.
KeywordsDrug-induced liver injury Autoimmune hepatitis Liver histology Agaricus blazei Murill Complementary alternative medicines
Conflict of interest
The authors have no conflict of interest.
- 14.Wanmuanq H, Leopairut J, Kositchaiwat C, Wananukul W, Bunyaratvej S. Fatal fulminant hepatitis associated with Ganoderma lucidum (Lingzhi) mushroom powder. J Med Assoc Thai. 2007;90:179–81.Google Scholar
- 20.Toda G, Zeniya M, Watanabe F, Imawari M, Kiyosawa K, Nishioka M, et al. Present status of autoimmune hepatitis in Japan-correlating the characteristics with international criteria in an area with high rate of HCV infection. Japanese National Study Group of Autoimmune Hepatitis. J Hepatol. 1997;26:1207–12.PubMedCrossRefGoogle Scholar
- 26.National Center for Complementary and Alternative Medicine. Kava Linked to Liver Damage. [Cited 30 Oct 2012]. Available from URL: http://nccam.nih.gov/news/alerts/kava/.